Skip to content
Omnikalc

Padua prediction score: blood clot risk in hospitalized medical patients

Calculate the Padua prediction score to estimate the risk of venous thromboembolism in medical inpatients and whether preventive treatment is usually considered.

Updated on
Your inputs

Results

Padua score

4

4 or more: high risk; preventive anticoagulation is usually considered if bleeding risk allows

Venous thromboembolism rate without prevention in the original study

11.0%

What the Padua score predicts

Adults admitted to hospital for a medical illness, such as pneumonia, heart failure or a flare of a chronic disease, spend long periods in bed and are at risk of venous thromboembolism: a deep vein thrombosis in the leg or a pulmonary embolism. The Padua prediction score, published by Barbar and colleagues in 2010, sorts these patients into low and high risk to guide preventive treatment.

The 11 risk factors

Factor Points
Active cancer (metastases, or chemo- or radiotherapy in the past 6 months) 3
Previous venous thromboembolism 3
Reduced mobility (bed rest for at least 3 days) 3
Known thrombophilia 3
Trauma or surgery in the past month 2
Age 70 or older 1
Heart or respiratory failure 1
Acute heart attack or ischemic stroke 1
Acute infection or rheumatologic disorder 1
Obesity (BMI 30 or more) 1
Ongoing hormonal treatment 1

Interpreting the total

  • Below 4: low risk. In the original study, about 0.3% of these patients had a clot within 90 days without prevention.
  • 4 or more: high risk. About 11% of high-risk patients who did not receive prevention developed a clot, compared with about 2% of those who did.

Worked example

A patient admitted with heart failure (1 point) who is expected to stay mostly in bed for several days (3 points) scores 4, which is high risk. Unless the bleeding risk is high, preventive anticoagulation would usually be considered.

How it is used

Guidelines such as those from the American College of Chest Physicians and the American Society of Hematology suggest assessing every medical inpatient for clot risk. For high-risk patients, prevention usually means a low dose of low-molecular-weight heparin, unfractionated heparin or fondaparinux. When bleeding risk is high, mechanical options such as intermittent pneumatic compression are used instead.

The decision always weighs clot risk against bleeding risk. Factors such as active bleeding, a low platelet count, recent bleeding or severe kidney or liver disease can tip the balance toward mechanical prevention.

Limits

The Padua score was developed in a single Italian center and has been validated with mixed results elsewhere. It does not apply to surgical patients, who are usually assessed with the Caprini score, nor to pregnant women or children. Other tools, such as the IMPROVE score, are also used for medical inpatients.

This calculator is for general information and education. It is not medical advice and does not replace the judgment of a doctor, nurse or pharmacist who knows the full clinical picture.

Frequently asked questions

What is the Padua prediction score?

It estimates the risk of venous thromboembolism (deep vein thrombosis or pulmonary embolism) in adults admitted to hospital for a medical illness, using 11 weighted risk factors.

What score counts as high risk?

A score of 4 or more. In the original 2010 study, high-risk patients who received no prevention had a clot rate of about 11%, compared with 0.3% for low-risk patients.

Is it used for surgical patients?

No. Padua was built for medical inpatients. Surgical patients are usually assessed with the Caprini score instead.

Does a high score mean I must take blood thinners?

Not automatically. Doctors weigh the clot risk against the bleeding risk, often with a separate bleeding score, before choosing prevention with medication or compression devices.

Was this calculator helpful?

Thanks for your feedback!

Results are estimates provided for information purposes. They do not replace professional advice.